Is it safe to take 1000 mg of naproxen?

Contents

Naproxen Dosage

Medically reviewed by Drugs.com. Last updated on Aug 13, 2019.

  • Overview
  • Side Effects
  • Dosage
  • Professional
  • Tips
  • Interactions
  • More

Usual Adult Dose for:

  • Ankylosing Spondylitis
  • Osteoarthritis
  • Rheumatoid Arthritis
  • Acute Gout
  • Bursitis
  • Tendonitis
  • Dysmenorrhea
  • Pain
  • Fever

Usual Pediatric Dose for:

  • Fever
  • Pain
  • Juvenile Rheumatoid Arthritis

Additional dosage information:

  • Renal Dose Adjustments
  • Liver Dose Adjustments
  • Dose Adjustments
  • Precautions
  • Dialysis
  • Other Comments

Usual Adult Dose for Ankylosing Spondylitis

Immediate Release Tablets and Suspension:
250 mg to 500 mg (naproxen) or 275 mg to 550 mg (naproxen sodium) orally twice a day
Controlled Release:
750 mg to 1000 mg orally once a day
Delayed Release:
375 mg to 500 mg orally twice a day

-May increase to 1500 mg orally once a day for a limited time up to 6 months in patients requiring higher levels of anti-inflammatory/analgesic activity.
-When treating patients, especially at higher doses, sufficient increased clinical benefit should be observed to offset the potential for increased risk of adverse events.
-Symptomatic improvement of arthritis is usually observed within 1 week; however, treatment for 2 weeks may be required to achieve therapeutic benefit.
Uses: For the relief of signs and symptoms of rheumatoid arthritis, osteoarthritis, and ankylosing spondylitis

Usual Adult Dose for Acute Gout

Immediate Release Tablets and Suspension:
-Initial dose: 750 mg (naproxen) or 825 mg (naproxen sodium) orally once on first day of attack
-Following initial dose: 250 mg (naproxen) or 275 mg (naproxen sodium) orally every 8 hours until attack subsides
Controlled Release:
1000 mg to 1500 mg orally once on first day of attack, followed by 1000 mg orally once a day until attack subsides

-The delayed release tablets (EC-Naprosyn) are not recommended due to delayed absorption.
Use: For the relief of an acute gout attack

Usual Adult Dose for Bursitis

Immediate Release (naproxen sodium):
550 mg orally once, followed by 275 mg orally every 6 to 8 hours or 550 mg orally every 12 hours as needed
-Maximum dose: Initial total daily dose not to exceed 1375 mg; thereafter, not to exceed 1100 mg/day

-Naproxen (Naprosyn) may also but used, however, the delayed release tablets (EC-Naprosyn) are not recommended for initial treatment of acute pain due to delayed absorption.
Controlled Release:
1000 mg orally once a day
-For patients requiring additional analgesia, may increase to 1500 mg orally once a day for a limited time; thereafter, total daily dose should not exceed 1000 mg/day
Uses: For the relief of signs and symptoms of bursitis and tendinitis

Usual Adult Dose for Fever

Over the Counter:
220 mg orally every 8 to 12 hours while symptoms persist
-May take 440 mg orally once in the first hour if needed
Maximum dose: 440 mg (in any 8 to 12 hour period); 660 mg (in any 24 hour period)
Use: For the temporary reduction of fever

Usual Pediatric Dose for Fever

Over the Counter:
12 years or older: 220 mg orally every 8 to 12 hours while symptoms persist
-May take 440 mg orally once in the first hour if needed
Maximum dose: 440 mg (in any 8 to 12 hour period); 660 mg (in any 24 hour period)
Uses: For the relief of minor aches and pains and for the temporary reduction of fever

Usual Pediatric Dose for Juvenile Rheumatoid Arthritis

Immediate Release Tablets and Suspension:
2 years or older: 5 mg/kg orally twice a day

-The oral suspension is recommended due to flexible dose titration based on patient’s weight.
-The delayed release formulation has not been studied in patients less than 18 years.
Use: For the relief of signs and symptoms of juvenile rheumatoid arthritis

Renal Dose Adjustments

Mild renal dysfunction: Caution is recommended; lower doses should be considered
Moderate to severe renal dysfunction: Not recommended.

Liver Dose Adjustments

-Dose adjustments may be required in patients with liver dysfunction, however, no specific guidelines have been suggested. Caution recommended.
-Patients who have an abnormal liver test or who develop signs or symptoms of liver dysfunction should be evaluated for hepatic dysfunction.
-If liver disease develops or if systemic manifestations such as eosinophilia or rash occur, this drug should be discontinued.

Dose Adjustments

Elderly patients may require lower doses due to increased risk for adverse effects and risk for concurrent hepatic and/or renal impairment.

Precautions

US BOXED WARNINGS: RISK OF SERIOUS CARDIOVASCULAR AND GASTROINTESTINAL EVENTS:
-Nonsteroidal anti-inflammatory drugs (NSAIDs) cause an increased risk of serious cardiovascular (CV) thrombotic events, myocardial infarction and stroke, which can be fatal. This risk may occur early in treatment and may increase with duration of use.
-This drug is contraindicated in the setting of coronary artery bypass graft (CABG) surgery.
-NSAIDs cause an increased risk of serious gastrointestinal (GI) adverse events including bleeding, ulceration, and perforation of the stomach or intestines, which can be fatal. These events can occur at any time during use and without warning symptoms. Elderly patients and patients with a prior history of peptic ulcer disease and/or GI bleeding are at a greater risk for serious GI events.
Immediate Release:
Safety and efficacy have not been established in patients younger than 2 years.
Over the Counter:
Safety and efficacy have not been established in patients younger than 12 years.
Controlled and Delayed Release Tablets:
Safety and efficacy have not been established in patients younger than 18 years.
Consult WARNINGS section for additional precautions.

Dialysis

Data not available

Other Comments

Administration advice:
-Take orally with a full glass of water; take with food or milk if stomach upset occurs.
-Oral Suspension: Shake gently before use; use with dosing device provided.
-Controlled and delayed release tablets: Do not break, crush, or chew.
Storage requirements:
-Dispense in light resistant containers.
-Oral Suspension: Avoid excessive heat above 40C (104F).
General:
-When treating acute painful conditions, the delayed release form is not recommended due to delay in absorption.
-Different dose strengths and dosage forms are not necessarily bioequivalent; differences should be taken into consideration when changing formulations.
-Prior to initiating treatment, the potential benefits and risks of this drug should be weighed against other treatment options.
-The lowest effective dose for the shortest duration consistent with individual patient treatment goals should be used.
-There is an increased risk of heart attack, heart failure, and stroke when taking nonsteroidal anti-inflammatory drugs (NSAIDs); these events may occur at any time during treatment and risk increases with long term use, a history of cardiovascular (CV) disease or risk factors for CV disease, and higher doses.
Monitoring:
-Cardiovascular: Monitor blood pressure closely during initiation and throughout course of therapy.
-Gastrointestinal: Monitor for signs/symptoms of gastrointestinal bleeding.
-Renal function: Monitor renal status, especially in patients with conditions where renal prostaglandins have a supportive role in the maintenance of renal perfusion.
-Monitor blood counts, renal, and hepatic function periodically for patients receiving long-term therapy.
Patient advice:
-Patients should seek medical advice for signs and symptoms of gastrointestinal events, adverse skin reactions, allergic reactions, hepatotoxicity, or unexplained weight gain or edema.
-Patients should seek medical attention immediately if signs/symptoms of cardiovascular events occur including, shortness of breath, slurred speech, chest pain, or weakness on one side of the body.
-Patients should talk to their health care provider if they are pregnant, planning to become pregnant, or breastfeeding; this drug should not be used during pregnancy at 30 weeks gestation or later.

Further information

Always consult your healthcare provider to ensure the information displayed on this page applies to your personal circumstances.

Related questions

  • How long does naproxen stay in your system?
  • Naproxen vs ibuprofen: What’s the difference?
  • What is the best way to reduce swelling in your face?

Medical Disclaimer

More about naproxen

  • Side Effects
  • During Pregnancy or Breastfeeding
  • Patient Tips
  • Drug Images
  • Drug Interactions
  • Compare Alternatives
  • Support Group
  • Pricing & Coupons
  • 536 Reviews
  • Drug class: Nonsteroidal anti-inflammatory drugs
  • FDA Alerts (7)

Consumer resources

  • Naproxen
  • Naproxen Modified-Release Tablets
  • Naproxen Tablets and Capsules
  • Naproxen Suspension
  • Naproxen (Advanced Reading)

Other brands: Aleve, Naprosyn, Anaprox, Anaprox-DS, … +5 more

Professional resources

  • Naproxen (AHFS Monograph)
  • … +6 more

Related treatment guides

  • Back Pain
  • Bursitis
  • Ankylosing Spondylitis
  • Aseptic Necrosis
  • … +21 more

Question

Asked by Tisha

How Many Naproxen Can You Safely Take At One Time?

I have 500 mg Naproxen tablets. How many can I safely take at once?

Answer

500 mg is the most that should be taken at any one time, with a maximum of 1500 mg per day. It should not be taken on a regular basis for more than 6 months.

Naproxen has some pretty serious black-box warnings on it, so it’s important not to take any more than necessary and to use it for the shortest duration possible. Following are the black-box warnings:

Cardiovascular Risk:

Naproxen may increase the risk of serious and potentially fatal cardiovascular thrombotic events, myocardial infarction, and stroke; risk may increase with duration of use; possible increased risk if patient has cardiovascular disease or cardiovascular disease risk factors; contraindicated for Coronary-Artery Bypass Grafting Surgery peri-operative pain.

GI Risk:
Naproxen increases the risk of serious gastrointestinal adverse events including bleeding, ulceration, and stomach or intestine perforation, which can be fatal; may occur at any time during use and without warning signs; elderly patients are at greater risk for serious GI events.

If this medication won’t relieve your pain it’s important to talk to your doctor about other medications. In the meantime, these articles may give you other pain-relieving ideas.

Five drug combinations to help chronic pain

Why yoga may soothe many times of chronic pain The Most Common Reasons that the Pain is Getting Worse

Aleve

Generic Name: naproxen (na PROX en)
Brand Names: Aleve, EC-Naprosyn, Flanax Pain Reliever, Midol Extended Relief, Naprelan 375, Naprosyn

Medically reviewed by Sanjai Sinha, MD Last updated on Jan 12, 2019.

  • Overview
  • Side Effects
  • Dosage
  • Interactions
  • Pregnancy
  • More

What is Aleve?

Aleve (naproxen) is a nonsteroidal anti-inflammatory drug (NSAID). Naproxen works by reducing hormones that cause inflammation and pain in the body.

Aleve is used to temporarily relieve minor aches and pains due to arthritis, muscular aches, backache, menstrual cramps, headache, toothache,and the common cold. Aleve is also used to temporarily reduce fever.

Aleve may also be used for purposes not listed in this medication guide.

Important information

You should not use Aleve if you have a history of allergic reaction to aspirin or other NSAID (nonsteroidal anti-inflammatory drug).

Naproxen can increase your risk of fatal heart attack or stroke, especially if you use it long term or take high doses, or if you have heart disease. Even people without heart disease or risk factors could have a stroke or heart attack while taking this medicine.

Do not use this medicine just before or after heart bypass surgery (coronary artery bypass graft, or CABG).

Get emergency medical help if you have chest pain, weakness, shortness of breath, slurred speech, or problems with vision or balance.

Aleve may also cause stomach or intestinal bleeding, which can be fatal. These conditions can occur without warning while you are using naproxen, especially in older adults.

Before taking this medicine

Aleve may also cause stomach or intestinal bleeding, which can be fatal. These conditions can occur without warning while you are using naproxen, especially in older adults.

You should not use Aleve if you are allergic to naproxen, or if you have ever had an asthma attack or severe allergic reaction after taking aspirin or an NSAID.

Ask a doctor or pharmacist if it is safe for you to use this medicine if you have:

  • heart disease, high blood pressure, high cholesterol, diabetes, or if you smoke;

  • a history of heart attack, stroke, or blood clot;

  • a history of stomach ulcers or bleeding;

  • asthma;

  • liver or kidney disease; or

  • fluid retention.

Taking Aleve during the last 3 months of pregnancy may harm the unborn baby. Ask a doctor before using this medicine if you are pregnant. Naproxen may interfere with ovulation, causing temporary infertility.

Naproxen can pass into breast milk and may cause side effects in the nursing baby. You should not breast-feed while using this medicine.

Aleve is not approved for use by anyone younger than 2 years old. Do not give this medicine to a child without medical advice.

How should I take Aleve?

Use Aleve exactly as directed on the label, or as prescribed by your doctor. Do not take this medicine in larger amounts or for longer than recommended. Use the lowest dose that is effective in treating your condition.

Do not crush, chew, or break a Aleve tablet. Swallow the tablet whole.

If a child is using this medicine, tell your doctor if the child has any changes in weight. Naproxen doses are based on weight in children, and any changes may affect your child’s dose.

If you use Aleve long-term, you may need frequent medical tests.

This medicine can cause unusual results with certain medical tests. Tell any doctor who treats you that you are using Aleve.

Store at room temperature away from moisture, heat, and light. Keep the bottle tightly closed when not in use.

Read all patient information, medication guides, and instruction sheets provided to you. Ask your doctor or pharmacist if you have any questions.

What happens if I miss a dose?

Since Aleve is sometimes used only when needed, you may not be on a dosing schedule. If you are on a schedule, use the missed dose as soon as you remember. Skip the missed dose if it is almost time for your next scheduled dose. Do not use extra medicine to make up the missed dose.

What happens if I overdose?

Seek emergency medical attention or call the Poison Help line at 1-800-222-1222.

What should I avoid while taking Aleve?

Avoid drinking alcohol. It may increase your risk of stomach bleeding.

Avoid taking aspirin while you are taking naproxen.

Ask your doctor before taking any other medication for pain, arthritis, fever, or swelling. Many medicines available over the counter contain aspirin, salicylates, or other medicines similar to naproxen (such as ibuprofen or ketoprofen). Taking certain products together can cause you to get too much of this type of medication.

Ask your doctor before using an antacid, and use only the type your doctor recommends. Some antacids can make it harder for your body to absorb Aleve.

Aleve side effects

Get emergency medical help if you have signs of an allergic reaction to Aleve: sneezing, runny or stuffy nose; wheezing or trouble breathing; hives; swelling of your face, lips, tongue, or throat.

Get emergency medical help if you have signs of a heart attack or stroke: chest pain spreading to your jaw or shoulder, sudden numbness or weakness on one side of the body, slurred speech, feeling short of breath.

Stop using Aleve and call your doctor at once if you have:

  • shortness of breath (even with mild exertion);

  • swelling or rapid weight gain;

  • the first sign of any skin rash, no matter how mild;

  • signs of stomach bleeding – bloody or tarry stools, coughing up blood or vomit that looks like coffee grounds;

  • liver problems – nausea, upper stomach pain, itching, tired feeling, flu-like symptoms, loss of appetite, dark urine, clay-colored stools, jaundice (yellowing of the skin or eyes);

  • kidney problems – little or no urinating, painful or difficult urination, swelling in your feet or ankles, feeling tired or short of breath;

  • low red blood cells (anemia) – pale skin, feeling light-headed or short of breath, rapid heart rate, trouble concentrating; or

  • severe skin reaction – fever, sore throat, swelling in your face or tongue, burning in your eyes, skin pain followed by a red or purple skin rash that spreads (especially in the face or upper body) and causes blistering and peeling.

Common Aleve side effects may include:

This is not a complete list of side effects and others may occur. Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088.

What other drugs will affect Aleve?

Ask your doctor before using Aleve if you take an antidepressant such as citalopram, escitalopram, fluoxetine (Prozac), fluvoxamine, paroxetine, sertraline (Zoloft), trazodone, or vilazodone. Taking any of these medicines with an NSAID may cause you to bruise or bleed easily.

Ask a doctor or pharmacist if it is safe for you to use Aleve if you are also using any of the following drugs:

  • cholestyramine;

  • cyclosporine;

  • digoxin;

  • lithium;

  • methotrexate;

  • pemetrexed;

  • phenytoin or similar seizure medications;

  • probenecid;

  • warfarin (Coumadin, Jantoven) or similar blood thinners;

  • a diuretic or “water pill”;

  • heart or blood pressure medication; or

  • insulin or oral diabetes medicine.

This list is not complete. Other drugs may interact with naproxen, including prescription and over-the-counter medicines, vitamins, and herbal products. Not all possible interactions are listed in this medication guide.

Remember, keep this and all other medicines out of the reach of children, never share your medicines with others, and use Aleve only for the indication prescribed.

Always consult your healthcare provider to ensure the information displayed on this page applies to your personal circumstances.

Copyright 1996-2020 Cerner Multum, Inc. Version: 14.01.

  • How long does naproxen stay in your system?
  • Naproxen vs ibuprofen: What’s the difference?
  • What is the best way to reduce swelling in your face?
  • Can I take Meloxicam and Aleve or Tylenol together?
  • Aleve vs Advil: What’s the difference?
  • Aleve vs Ibuprofen: What’s the difference?

Medical Disclaimer

More about Aleve (naproxen)

  • Side Effects
  • During Pregnancy or Breastfeeding
  • Dosage Information
  • Drug Images
  • Drug Interactions
  • Compare Alternatives
  • Support Group
  • En Español
  • 125 Reviews
  • Drug class: Nonsteroidal anti-inflammatory drugs
  • FDA Alerts (7)
  • Aleve
  • Aleve (Advanced Reading)
  • Aleve Arthritis (Advanced Reading)

Other brands: Naprosyn, Anaprox, Anaprox-DS, Flanax Pain Reliever, … +3 more

  • Naproxen Sodium (AHFS Monograph)
  • … +1 more

Other Formulations

  • Aleve Cold and Sinus
  • Aseptic Necrosis
  • Back Pain
  • Ankylosing Spondylitis
  • Bursitis
  • … +18 more

Aleve Side Effects

Tell your doctor or health care professional if your pain does not get better. Talk to your doctor before taking another medicine for pain. Do not treat yourself.

This medicine does not prevent heart attack or stroke. In fact, this medicine may increase the chance of a heart attack or stroke. The chance may increase with longer use of this medicine and in people who have heart disease. If you take aspirin to prevent heart attack or stroke, talk with your doctor or health care professional.

Do not take other medicines that contain aspirin, ibuprofen, or naproxen with this medicine. Side effects such as stomach upset, nausea, or ulcers may be more likely to occur. Many medicines available without a prescription should not be taken with this medicine.

This medicine can cause ulcers and bleeding in the stomach and intestines at any time during treatment. Do not smoke cigarettes or drink alcohol. These increase irritation to your stomach and can make it more susceptible to damage from this medicine. Ulcers and bleeding can happen without warning symptoms and can cause death.

You may get drowsy or dizzy. Do not drive, use machinery, or do anything that needs mental alertness until you know how this medicine affects you. Do not stand or sit up quickly, especially if you are an older patient. This reduces the risk of dizzy or fainting spells.

This medicine can cause you to bleed more easily. Try to avoid damage to your teeth and gums when you brush or floss your teeth.

Aleve Liquid Gels

How does this medication work? What will it do for me?

Naproxen sodium belongs to a group of medications called nonsteroidal anti-inflammatory drugs (NSAIDs). It is used to treat fever and pain caused by inflammation, including pain due to arthritis, muscle aches, sprains, strains, backache, headache, migraine, minor aches, menstrual cramps, minor surgery, toothache, dental extractions, and the common cold. It can also be used to reduce fever.

Naproxen sodium works at the site of pain and in the central nervous system (CNS). It is believed to work by stopping the production of prostaglandins, which cause inflammation.

This medication may be available under multiple brand names and/or in several different forms. Any specific brand name of this medication may not be available in all of the forms or approved for all of the conditions discussed here. As well, some forms of this medication may not be used for all of the conditions discussed here.

Your doctor may have suggested this medication for conditions other than those listed in these drug information articles.

Do not give this medication to anyone else, even if they have the same symptoms as you do. It can be harmful for people to take this medication if their doctor or pharmacist has not recommended it.

What form(s) does this medication come in?

Each capsule contains naproxen sodium 220 mg, of which 20 mg is sodium. Nonmedicinal ingredients: FD&C Blue No. 1, gelatin, glycerin, hypromellose, lactic acid, mannitol, polyethylene glycol, povidone, propylene glycol, sorbitan, sorbitol, titanium dioxide, and water.

How should I use this medication?

The usual recommended dose of this medication for adults and children 12 to 65 years of age is 1 capsule or tablet every 8 to 12 hours.

For adults over 65 years of age, the usual dose is 1 capsule or tablet every 12 hours.

Take this medication with a full glass of water. Do not take more than 2 capsules or tablets within a 24-hour period. Naproxen sodium should only be used for short periods of time – up to 5 days for pain and 3 days for fever. If your symptoms continue or change, contact your doctor.

Many things can affect the dose of medication that a person needs, such as body weight, other medical conditions, and other medications. If your doctor or pharmacist has recommended a dose different from the ones listed here, do not change the way that you are taking the medication without consulting your doctor or pharmacist.

It is important to take this medication exactly as recommended by your doctor or pharmacist. If you miss a dose, take it as soon as possible and continue with your regular schedule. If it is almost time for your next dose, skip the missed dose and continue with your regular dosing schedule. Do not take a double dose to make up for a missed one. If you are not sure what to do after missing a dose, contact your doctor or pharmacist for advice.

Store this medication at room temperature and keep it out of the reach of children.

Do not dispose of medications in wastewater (e.g. down the sink or in the toilet) or in household garbage. Ask your pharmacist how to dispose of medications that are no longer needed or have expired.

Who should NOT take this medication?

Do not take this medication if you:

  • are allergic to naproxen, naproxen sodium, or any ingredients of the medication
  • are in the third trimester (last 3 months) of pregnancy
  • have a bleeding ulcer in the stomach or intestines
  • have had asthma, an allergic reaction, or allergic-type reaction (e.g., nasal polyps; runny nose; sinus congestion; difficulty breathing; wheezing; itchy skin rash; swelling of the face, throat, or tongue) to ASA or any other nonsteroidal anti-inflammatory drugs (NSAIDs; e.g., ibuprofen, ketorolac, indomethacin)
  • have inflammatory bowel disease (e.g, ulcerative colitis, Crohn’s disease)
  • have severely reduced kidney function
  • have severely reduced liver function or active liver disease

What side effects are possible with this medication?

Many medications can cause side effects. A side effect is an unwanted response to a medication when it is taken in normal doses. Side effects can be mild or severe, temporary or permanent.

The side effects listed below are not experienced by everyone who takes this medication. If you are concerned about side effects, discuss the risks and benefits of this medication with your doctor.

The following side effects have been reported by at least 1% of people taking this medication. Many of these side effects can be managed, and some may go away on their own over time.

Contact your doctor if you experience these side effects and they are severe or bothersome. Your pharmacist may be able to advise you on managing side effects.

  • bloating
  • constipation
  • diarrhea
  • drowsiness
  • heartburn
  • lightheadedness
  • nausea
  • ringing or buzzing in the ears
  • vomiting

Although most of the side effects listed below don’t happen very often, they could lead to serious problems if you do not seek medical attention.

Check with your doctor as soon as possible if any of the following side effects occur:

  • asthma (e.g., wheezing, shortness or breath, chest tightness)
  • swelling of the feet or lower legs
  • vision changes

Stop taking the medication and seek immediate medical attention if any of the following occur:

  • vomiting blood
  • bloody or black tarry stools
  • severe stomach pain
  • symptoms of an allergic reaction (hives; itching; difficulty breathing; swelling of the face, mouth, tongue, or throat)

Some people may experience side effects other than those listed. Check with your doctor if you notice any symptom that worries you while you are taking this medication.

Are there any other precautions or warnings for this medication?

Before you begin taking a medication, be sure to inform your doctor of any medical conditions or allergies you may have, any medications you are taking, whether you are pregnant or breast-feeding, and any other significant facts about your health. These factors may affect how you should use this medication.

Allergic reactions: This medication should not be given to people who have had a reaction to acetylsalicylic acid (ASA) that included a runny nose, itchy skin rash, nasal polyps, or shortness of breath and wheezing. If you experience symptoms of a severe allergic reaction (e.g., hives; difficulty breathing; wheezing; swelling of the face, tongue, or throat), get immediate medical attention. If you have a history of asthma, runny nose not caused by the common cold, or nasal polyps, discuss with your doctor how this medication may affect your medical condition, how your medical condition may affect the dosing and effectiveness of this medication, and whether any special monitoring is needed.

Blood clotting: This medication may reduce the ability of the blood to clot for some people. If you are taking blood thinners (e.g., warfarin), discuss with your doctor or pharmacist how this medication may affect your medical condition, how your medical condition may affect the dosing and effectiveness of this medication, and whether any special monitoring is needed.

If you notice any signs of bleeding, such as frequent nosebleeds, unexplained bruising, or black and tarry stools, notify your doctor as soon as possible. Your doctor will order routine blood tests to make sure potential problems are caught early.

Drowsiness/reduced alertness: As with other NSAIDs, naproxen sodium can cause drowsiness, dizziness, blurred vision, and ringing in the ears. Avoid driving and other activities that require alertness and concentration until you determine how this medication affects you.

Heart failure and high blood pressure: NSAIDs such as naproxen sodium can cause fluid retention and edema (swelling). This can lead to high blood pressure or worsening of heart failure. If you have heart failure or high blood pressure, discuss with your doctor or pharmacist how this medication may affect your medical condition, how your medical condition may affect the dosing and effectiveness of this medication, and whether any special monitoring is needed.

Ulcers or bleeding in the stomach or intestines: NSAIDs such as naproxen sodium can cause stomach ulcers and bleeding from the stomach. If you have a history of these conditions, discuss with your doctor or pharmacist how this medication may affect your medical condition, how your medical condition may affect the dosing and effectiveness of this medication, and whether any special monitoring is needed. People with inflammatory bowel disease, such Crohn’s disease or ulcerative colitis or those who have ulcers in the stomach or intestines that are bleeding, should not take this medication.

If you experience symptoms of bleeding in the digestive system, such as black, tarry stools or stomach pain, contact your doctor immediately.

Pregnancy: This medication should not be used during the third trimester (last 3 months) of pregnancy. This medication should not be used during the first and second trimester (first 6 months) of pregnancy unless the benefits outweigh the risks. If you become pregnant while taking this medication, contact your doctor immediately.

This medication may reduce your ability to become pregnant. Taking this medication while trying to become pregnant is not recommended.

Breast-feeding: This medication passes into breast milk. If you are a breast-feeding mother and are taking naproxen sodium, it may affect your baby. Talk to your doctor about whether you should continue breast-feeding.

Children: The safety and effectiveness of using this medication have not been established for children under 12 years of age.

Seniors: Seniors appear to have a higher risk of side effects. If you are over the age of 65, use the lowest effective dosage under close medical supervision. Ask your doctor or pharmacist about all available treatment options that may be right for you.

What other drugs could interact with this medication?

There may be an interaction between naproxen sodium and any of the following:

  • acetylsalicylic acid (ASA)
  • aliskiren
  • alteplase
  • aminoglycoside antibiotics (e.g., amikacin, gentamicin, tobramycin)
  • angiotensin converting enzyme inhibitors (ACEIs; captopril, enalapril, ramipril)
  • angiotensin receptor blockers (ARBs; e.g., candasartan, irbesartan, losartan)
  • apixaban
  • beta-adrenergic blockers (e.g., atenolol, propranolol, sotalol)
  • bimatoprost
  • bisphosphonates (e.g., alendronate, etidronate)
  • calcium channel blockers (e.g., amlodipine, diltiazem, nifedipine, verapamil)
  • celecoxib
  • cilostazol
  • cholestyramine
  • colestipol
  • colesevelam
  • clopidogrel
  • oral corticosteroids (e.g., dexamethasone, hydrocortisone, prednisone)
  • cyclosporine
  • dabigatran
  • dasatinib
  • deferasirox
  • desmopressin
  • digoxin
  • dipyridamole
  • diuretics (e.g., spironolactone, triamterene, furosemide, hydrochlorothiazide)
  • glucosamine
  • haloperidol
  • hydralazine
  • latanoprost
  • lithium
  • low molecular weight heparins (e.g., dalteparin, enoxaparin, tinzaparin)
  • mesalamine
  • methotrexate
  • multivitamins with Vitamin A, D, E
  • other NSAIDs (e.g., ketorolac, ibuprofen, diclofenac)
  • omega-3 fatty acids
  • pemetrexed
  • pentoxifylline
  • porfimer
  • prasugrel
  • probenecid
  • quinolone antibiotics (e.g., ciprofloxacin, norfloxacin, ofloxacin)
  • rivaroxaban
  • selective serotonin reuptake inhibitors (SSRIs; e.g., citalopram, duloxetine, fluoxetine, paroxetine, sertraline)
  • serotonin/norepinephrine reuptake inhibitors (SNRIs; e.g., desvenlafaxine, duloxetine, venlafaxine)
  • sodium phosphates
  • sulfasalazine
  • tacrolimus
  • tenofovir
  • ticagrelor
  • ticlopidine
  • tricyclic antidepressants (e.g., amitriptyline, clomipramine, desipramine, trimipramine)
  • urokinase
  • vancomycin
  • warfarin

If you are taking any of these medications, speak with your doctor or pharmacist. Depending on your specific circumstances, your doctor may want you to:

  • stop taking one of the medications,
  • change one of the medications to another,
  • change how you are taking one or both of the medications, or
  • leave everything as is.

An interaction between two medications does not always mean that you must stop taking one of them. Speak to your doctor about how any drug interactions are being managed or should be managed.

Medications other than those listed above may interact with this medication. Tell your doctor or prescriber about all prescription, over-the-counter (non-prescription), and herbal medications you are taking. Also tell them about any supplements you take. Since caffeine, alcohol, the nicotine from cigarettes, or street drugs can affect the action of many medications, you should let your prescriber know if you use them.

All material copyright MediResource Inc. 1996 – 2020. Terms and conditions of use. The contents herein are for informational purposes only. Always seek the advice of your physician or other qualified health provider with any questions you may have regarding a medical condition. Source: www.medbroadcast.com/drug/getdrug/Aleve-Liquid-Gels

What is Naproxen Sodium Overdose?

  • Naproxen sodium is a non-steroidal anti-inflammatory drug (NSAID) that is used for a wide variety of conditions. It helps relieve joint pain and stiffness, muscle aches, body pain, including pain in the mouth
  • Naproxen Sodium Overdose is the accidental or intentional intake of the drug in dosage higher than prescribed values
  • The condition is diagnosed based upon the clinical history, combination of signs and symptoms, and additional tests (that may include, in some cases, radiological studies and laboratory tests)

What are the Causes of Naproxen Sodium Overdose?

  • Naproxen Sodium Overdose is caused by intake of naproxen sodium containing drug in dosage that is higher than prescribed
  • This intake could be accidental, or in some cases intentional, to bring self-harm
  • It is sold as Aleve, Anaprox, Anaprox DS, Naprelan, and Naprosyn among others

Note: The drug can interact with other prescribed or non-prescribed medications in the body. Such interactions may enhance the therapeutic effects of the drug or other medications being taken, resulting in undesired side effects (such as an overdose).

What are the Signs and Symptoms of Naproxen Sodium Overdose?

The signs and symptoms of Naproxen Sodium Overdose can vary from one individual to another. It may be mild in some and severe in others. Several systems of the body may be affected.

The signs and symptoms of Naproxen Sodium Overdose may include

  • Diarrhea
  • Heartburns
  • Nausea, vomiting
  • Abdominal or stomach pain (sometimes due to internal bleeding)
  • Severe headaches
  • Respiratory conditions such as wheezing
  • Confusion and increased nervousness
  • Unsteady gait, lack of coordinated movements
  • Mumbling or incoherent speech
  • Seizures
  • Skin rashes
  • Ringing in the ears
  • Vision abnormalities including blurred vision
  • Coma

How is First Aid administered for Naproxen Sodium Overdose?

First Aid tips for Naproxen Sodium Overdose:

  • If the individual with Naproxen Sodium Overdose is in a coma, or is experiencing life-threatening symptoms, call 911 (or your local emergency help number) immediately
  • Call the Poison Control Center at 1-800-222-1222 (or your local poison control center) for further instructions
  • Provide them with information such as dosage, type of drug taken, strength and time of ingestion of medication, age, weight and general health status of affected individual
  • Confirm that the airways are protected; also, ensure breathing and the presence of pulse
  • Take individual to emergency room (ER) for further treatment
  • Always try to take the medication strip/bottle/container to the ER

The emergency medical health professional might perform the following steps towards treating the condition:

  • Medically manage symptoms; provide breathing support, if necessary
  • Administer activated charcoal to avoid absorbance of drug in the body
  • Administer laxatives for elimination of drug from the body
  • Administer fluids by an intravenous drip line

Who should administer First Aid for Naproxen Sodium Overdose?

First aid for Naproxen Sodium Overdose is administered by healthcare professionals.

  • The individual who overdosed, or someone near, should call 911 for emergency assistance (or the local emergency number)
  • They should also call the poison control center at 1-800-222-1222 (or the local poison control center) and follow instructions

What is the Prognosis of Naproxen Sodium Overdose?

  • The prognosis of Naproxen Sodium Overdose is dependent on the amount of drug consumed, time between overdose and treatment, severity of the presenting symptoms, as well as general health status of the patient. In most cases, the outcome is generally good

In general, overdoses are common situations in the emergency departments. A majority of the cases are often not fatal, when appropriate treatment is given.

How can Naproxen Sodium Overdose be Prevented?

Naproxen Sodium Overdose can be prevented by:

  • Always taking the right dose of medication at recommended times
  • Avoiding drugs that might interact with naproxen sodium
  • Talking to your healthcare provider, if recommended dose of naproxen sodium does not provide adequate relief
  • Refrain from self-medication
  • Exercising caution while taking multiple drugs with naproxen sodium
  • Keeping medications out of reach of children in child-proof containers
  • For older individuals and those who tend to be forgetful, medications should be stored in single dose containers with time labels, to avoid multiple dosage
  • Monitor intake of this drug especially in patients, who have depression or harbor suicidal thoughts and behavior

It is important to give your healthcare provider a complete list of prescription and non-prescription medications that are being currently taken. This will help them in assessing the possible drug interactions within various medications and help avoid/prevent accidental or unintentional toxic drug effects.

What are certain Crucial Steps to be followed?

  • Call 911 (or your local emergency number) for emergency assistance, if symptoms are life-threatening
  • Call Poison Control Center at 1-800-222-1222 (or the local poison control center) and follow the recommend steps
  • It would be helpful if the following information is readily available:
    • Type, dosage and time of administration of medication
    • Age and weight of the individual
    • And, the overall health status of the individual

Advil, Aleve and Tylenol: What’s the difference?

You wake up with a terrible headache, a sore muscle or yesterday’s sunburn is bothering you, and shuffle your way to your medicine cabinet. You open the cabinet, hoping to find something to help with the pain and discomfort, but find yourself faced with three choices: Advil, Aleve and Tylenol. Which one should you take? What are the differences to consider before taking?

“All of these pharmaceuticals are useful to treat pain and reduce fever, which is why they’re such common occurrences in households,” said David E. Potter, Ph.D., professor and chair of pharmaceutical sciences with the Texas A&M Health Science Center Irma Lerma Rangel College of Pharmacy. “However, there are some instances where one of these medicines may work better than its counterparts.”

To help navigate when to choose which of these common over-the-counter medications, Potter offers the following information about each pain and fever-reducer:

Tylenol (acetaminophen)

Acetaminophen (Tylenol’s generic name) is a popular option for treating cold and flu-like symptoms, but Potter cautions that users need to be aware of how much they take in a day. Since acetaminophen is often combined with other over-the-counter cold medications that contain fever-reducing ingredients, people may end up taking multiple doses and exceeding the daily limitations.

“More than Advil and Aleve, Tylenol has a definite dosage ceiling of 325 milligrams per pill or capsule. Additionally, people should avoid taking more than 3000 milligrams per day, or they might begin to experience liver toxicity,” Potter warned.

People with liver disease, or who have consumed alcohol regularly, should be especially wary of the dosage they consume as unintentional overdosing can result in severe liver damage or even failure. Fortunately, these serious complications can be avoided if treated within 24 hours. Potter explains that the most common symptoms of acetaminophen overdose are lethargy (a sluggish state) and nausea or vomiting. If an individual exhibits these symptoms, they should seek medical attention within 24 hours, if possible.

Unlike its counterparts, acetaminophen does not possess any anti-inflammatory effects. For injuries like a sprain or discomfort from arthritis, Tylenol will not treat the pain as effectively as Advil or Aleve.

However, in the case of viral infections in young children and infants, acetaminophen’s can lower temperature effectively. In these situations, Tylenol is a better option to reduce fever than aspirin, Advil or Aleve. In all cases, be sure to adjust the dosage accordingly for the child’s age.

Advil (ibuprofen) and Aleve (naproxen sodium)

As far as anti-inflammatories go, ibuprofen and naproxen sodium have almost identical attributes. The main discriminating factors between the two are the active duration of each dose – Aleve is advertised as lasting almost four hours longer than Advil – and that naproxen causes a higher instance of photosensitivity (sensitivity to light).

For injuries or inflammatory symptoms, either ibuprofen or naproxen can both reduce inflammation or swelling and manage the pain. However, in the case of prolonged exposure to the sun or tanning, ibuprofen is probably a better alternative to naproxen.

Although most people have these medications or are aware of them, Potter suggests that not everybody should use these as their primary form of pain management.

“With ibuprofen and naproxen, there are higher incidences of gastrointestinal (GI) bleeding or ulcers that can occur in people predisposed to peptic ulcer disease. When taking either medication, it’s recommended that individuals take them with food to help with any GI discomfort. People who are predisposed to GI disorders should generally try to avoid ibuprofen or naproxen so as not to exacerbate symptoms and damage to the intestinal lining,” Potter said.

So if you wake up with a headache, any one of the three will help manage pain. If you’re combating sore muscles or arthritis, either ibuprofen or naproxen are your best bet to treat inflammation; and if that sunburn is bothering you, or you like to use suntan beds, stick with ibuprofen or acetaminophen.

— Elizabeth Grimm

WASHINGTON – Federal health officials say the pain reliever in Aleve may be safer on the heart than other popular anti-inflammatory drugs taken by millions of Americans.

A Food and Drug Administration review posted online Tuesday said naproxen – the key ingredient in Aleve and dozens of other generic pain pills – may have a lower risk of heart attack and stroke than rival medications like ibuprofen, sold as Advil and Motrin. FDA staffers recommend relabeling naproxen to emphasize its safety.

The safety review was prompted by a huge analysis published last year that looked at 350,000 patients taking various pain relievers. The findings suggest naproxen does not carry the same heart risks as other medications in the class known as nonsteroidal anti-inflammatory drugs, or NSAIDs.

The agency released its memo ahead of a public meeting next month where outside experts will discuss the new data and whether naproxen should be relabeled. The agency is not required to follow the group’s advice, though it often does.

If ultimately implemented, the labeling changes could reshape the multibillion-dollar market for drugs used to treat headaches, muscle pain and arthritis.

The change could make Aleve and other naproxen drugs the first choice for patients with a higher risk for heart problems, according to Ira Loss, a pharmaceutical analyst with Washington Analysis. But he added that all NSAIDs will continue to carry warnings about internal bleeding and ulceration, a serious side effect that is blamed for more than 200,000 hospital visits every year.

The FDA meeting is the latest chapter in an ongoing safety review of NSAIDs that stretches back to 2004, when Merck & Co Inc. pulled its blockbuster pain reliever Vioxx off the market due to links to heart attack and stroke.

Vioxx was part of a subset of newer NSAIDs designed to be easier on the stomach. But in the wake of the Vioxx recall, the FDA beefed up warnings about heart safety risks on all drugs in the class, including Motrin, Advil, Aleve and Celebrex. Pfizer’s Celebrex is the only drug from the same class as Vioxx that remains on the market.

Current labeling warns that taking NSAIDs long-term can increase the risk of heart attack and stroke. Patients and doctors are advised to take the drugs for the shortest time period possible.

But FDA staffers said in Tuesday’s memo that labeling should be changed “to reflect the more favorable cardiovascular risk profile of naproxen.”

Bayer spokesman Chris Loder said in a statement that naproxen’s safety and efficacy is “based on clinical trials, observational studies and clinical and real world use for more than 38 years.” The German-based conglomerate is one of a half-dozen pharmaceutical manufacturers presenting at the FDA meeting, scheduled for Feb. 10 and 11.

The FDA also disclosed Tuesday that it is considering halting a long-term study comparing the safety of naproxen, ibuprofen and Celebrex, the prescription painkiller from Pfizer.

Given that recent data show a lower rate of heart attack and stroke for naproxen, FDA staffers say patients in the trial are being “exposed to an undue risk.”

Launched in 2006 by Pfizer, which makes both Celebrex and Advil, the PRECISION study is expected to be completed by late 2015. The company said in a statement that “current evidence does not support” changes to the labeling of its drugs.

Celebrex was New York-based Pfizer’s fourth-best-selling drug last year, with sales of $2.92 billion.

About the author

Leave a Reply

Your email address will not be published. Required fields are marked *